Alert archive / Colorado / Winter Weather Advisories in 2013
Winter Weather Advisory 21, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter weather advisory at Oct 3, 2013, 3:14 PM MDT for 9 counties in Colorado. It took effect at Oct 3, 2013, 9:00 PM MDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2013, 3:14 PM MDT (21:14 UTC)
- In effect from
- Oct 3, 2013, 9:00 PM MDT
- Expired
- Oct 4, 2013, 6:00 PM MDT
- In force
- 21 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter weather advisory went out at Oct 3, 11:10 AM MDT, 4 hours 4 minutes earlier.
Area forecast discussion, Oct 3, 11:10 AM MDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1110 AM MDT THU OCT 3 2013 .UPDATE...ISSUED A COUPLE WATCHES...ONE FOR WIND...ANOTHER FOR COLD. WITH REGARD TO WIND...A VERY STRONG PRESSURE GRADIENT WILL SET UP ACROSS NORTHEAST COLORADO FRIDAY MORNING WITH ABOUT 12MB DIFFERENCE BETWEEN GOODLAND KANSAS AND CHEYENNE. THERE IS ALSO STRONG SUBSIDENCE WORKING ACROSS THE AREA BY AFTERNOON WHICH SHOULD KEEP THE HIGH WINDS IN PLACE. FORECAST MODEL SOUNDINGS ALSO SHOW 48-54KTS IN THE MIXED LAYER...A GOOD INDICATOR OF POTENTIAL MAX GUSTS. OTHER MAIN UPDATE WAS FOR THE FREEZE WATCH...WITH A KILLING FREEZE EXPECTED ON ALL OF THE PLAINS WITH MOST IF NOT ALL LOCATIONS DROPPING WELL INTO THE 20S. SNOW FORECAST LOOKS PRETTY GOOD AT THIS POINT...OVERALL 12Z MODEL RUNS SHOW LITTLE CHANGE AMONGST THE AVERAGES FROM PREVIOUS RUNS. DIDNT SEE MUCH IN 12Z ANALYSIS TO ARGUE WITH THIS STORM TRACK EITHER TAKING HEAVIEST PRECIP OVER OUR NORTHERN MOUNTAINS AND FAR NORTHERN PLAINS AREA. THERE IS STILL SEE POTENTIAL FOR SOME SNOW ACCUMULATION NORTHERN BORDER AREA. WILL CONTINUE TO MONITOR. && .AVIATION...MAIN CHANGE WILL BE TO HIT THE STRATUS DECK A LITTLE HARDER AROUND 03Z GIVEN UPSTREAM OBSERVATIONS. PERSISTENCE OF SHOWERS 08Z-16Z FRIDAY COULD BE LESS THAN PREVIOUSLY FORECAST CONSIDERING DOWNSLOPE FLOW...BUT TEMPO STILL WARRANTED. THE DOWNSLOPE WOULD ALSO HELP CEILINGS INCREASE THROUGH THE DAY FRIDAY. NORTH/NORTHWEST WINDS WILL STRENGTHEN 12Z-15Z WITH GUSTS AROUND 40 KTS THROUGH MUCH OF THE DAY. && .PREV DISCUSSION... /ISSUED 347 AM MDT THU OCT 3 2013/ SHORT TERM...A STORM SYSTEM WILL MOVE INTO THE GREAT BASIN TODAY AND THEN INTO WRN COLORADO BY TONIGHT. MEANWHILE SFC LOW PRES WILL GRADUALLY INTENSIFY OVER SERN CO THRU TONIGHT. MOISTURE WILL GRADUALLY INCREASE IN THE MTNS LATER THIS AFTN THRU TONIGHT AS THE FLOW ALOFT REMAINS SWLY. MEANWHILE STG QG ASCENT WILL MOVE INTO THE MTNS BY TONIGHT WITH DECENT LAPSE RATES SO SHOULD SEE SNOW INCREASE BY MIDNIGHT ESPECIALLY IN THOSE AREAS FAVORED BY SWLY FLOW NORTH OF I- 70 IN ZNS 31 AND 33. EAST OF THE MTNS A WK FNTL BNDRY WILL REMAIN STALLED OVER THE PALMER DIVIDE. THE RAP WANTS TO LIFT THIS BNDRY NORTHWARD WHILE THE HRRR KEEPS IT OVER THE PALMER DIVIDE THRU THE AFTN. AS A RESULT THERE ARE SIGNIFICANT TEMP DIFFERENCES IN SOME AREAS OF THE URBAN CORRIDOR DEPENDING ON WHERE THIS BNDRY ENDS UP. FOR NOW WILL GO CLOSER TO THE HRRR AND KEEP READINGS FM DENVER NORTH TO THE WY BORDER IN THE UPPER 60S TO AROUND 70 WHILE FURTHER SOUTH WILL HAVE HIGHS IN THE MID TO UPPER 70S WHERE SLY WINDS CAUSE DOWNSLOPE WARMING OVER THE PALMER DIVIDE. OVER THE FAR NERN PLAINS REST OF THE PLAINS WILL HAVE READINGS IN THE LOWER TO MID 60S. AS FOR PCPN SOUNDINGS SHOW A STG CAP IN PLACE THRU THE AFTN SO TSTM CHANCES LOOK RATHER LOW. FOR TONIGHT AS MAIN SFC LOW INTENSIFIES OVER SERN CO LOW LVL FLOW OVER NERN CO SHOULD BE MAINLY ELY INTO THE NRN FOOTHILLS. AS QG ASCENT BEGINS TO AFFECT THE AREA TONIGHT PCPN SHOULD INCREASE ALONG THE FRONT RANGE OVERNIGHT. THE GFS KEEPS THE MAIN AREA OF PCPN NORTH OF DENVER TO THE WY BORDER WHILE THE ECMWF AND GEM HAVE IT A BIT FURTHER SOUTH. AT THIS POINT WILL KEEP THE HIGHEST POPS FM DENVER NORTH TO THE WY BORDER WITH LOWER CHANCES SOUTH OF A DENVER TO AKRON LINE. AS FAR AS PCPN TYPE LATEST DATA SUGGESTS PCPN MAY NOT MIX WITH OR CHANGE TO SNOW UNTIL AFTER 12Z AT LOWER ELEVATIONS. IN THE NRN FOOTHILLS NOT SURE ABOUT TIMING OF CHANGEOVER SO WILL LEAVE CURRENT WATCH IN PLACE. LONG TERM...THE VARIOUS MODELS SHOW THE UPPER CLOSED LOW SOMEWHERE OVER THE NORTHWESTERN QUARTER OF COLORADO AT 12Z FRIDAY MORNING. BY 00Z FRIDAY AFTERNOON...THE UPPER CLOSE LOW IS ANYWHERE FROM THE NORTHWEST TIP OF COLORADO TO NORTH CENTRAL NEBRASKA. THE UPPER TROUGH AXIS DOESN'T PUSH COMPLETELY EAST OUT OF THE CWA UNTIL SATURDAY AT 18Z. THE FLOW ALOFT IS STRONG AND SOUTHWESTERLY FOR THE CWA ON FRIDAY INTO FRIDAY EVENING. THE FLOW ALOFT DECREASES SIGNIFICANTLY AND IS NORTH-NORTHEASTERLY FROM WEST TO EAST OVER THE CWA FROM 06Z FRIDAY NIGHT INTO EARLY SATURDAY AFTERNOON. FOR SATURDAY AFTERNOON AND SATURDAY NIGHT...NORTH-NORTHEASTERLY FLOW ALOFT IS PROGGED IN THE 50 TO 70 KNOT RANGE. THE QG VERTICAL VELOCITY FIELDS HAVE STRONG UPWARD SYNOPTIC SCALE ENERGY OVER THE CWA FRIDAY MORNING...STRONGEST OVER THE NORTHERN CWA. IT IS STRONGER YET OVER WYOMING. DOWNWARD MOTION IS ALREADY MOVING IN FROM THE WEST BY FRIDAY AFTERNOON. DOWNWARD ENERGY IS PROGGED FRIDAY NIGHT ..THROUGH SATURDAY NIGHT. THE LOW LEVEL PRESSURE AND WIND FIELDS SHOW A COLD FRONT TO MOVE DOWN ACROSS THE FORECAST AREA AT AROUND 12Z-15Z FRIDAY MORNING. BY 18Z FRIDAY MIDDAY...THE SURFACE LOW IS WELL EAST-NORTHEAST OF THE CWA. BY MID DAY FRIDAY...THE BOUNDARY LAYER FLOW HAS A WESTERLY COMPONENT TO THE NORTHERLY WINDS ON ALL THE MODELS. THE NORTHWESTERLIES CONTINUE THE REST OF FRIDAY... FRIDAY NIGHT...SATURDAY AND SATURDAY NIGHT...AT LEAST FROM THE DIVIDE EASTWARD. THEY ARE PRETTY STRONG OVER THE EASTERN TWO-THIRDS OF THE PLAINS FROM 18Z FRIDAY TO 18Z SATURDAY. FOR MOISTURE... THERE IS PLENTY OVER THE CWA FRIDAY...ESPECIALLY THE MOUNTAINS. DRYING KICKS IN FRIDAY NIGHT...WITH THE GFS SHOWING MORE... ESPECIALLY OVER THE NORTHEAST CORNER WITH THE WRAP AROUND. THE CWA DRIES OUT SIGNIFICANTLY BY 12-18Z SATURDAY AND STAYS THAT WAY. THE QPF FIELDS...EVEN THE MOST WET GFS...DO NOT HAVE SIGNIFICANT PRECIPITATION AMOUNTS ON FRIDAY. SOME OF THEM SHOW A TAD FRIDAY NIGHT. SO FOR POPS ON FRIDAY OVER THE FOOTHILLS AND PLAINS...IT COMES DOWN TO THE STRENGTH OF THE SYNOPTIC SCALE ENERGY WINNING OVER THE DRYING DOWNSLOPING WINDS. I'M NOT TOO EXCITED ABOUT IT. HIGHEST POPS IN THE MOUNTAINS AND NORTHERN BORDER FOR SURE... LOWEST OVER THE SOUTHEASTERN PLAINS. THE STRONG QG ASCENT SHOULD ACCOUNT FOR SOME MEASURABLE PRECIPITATION OVER MOST OF THE PLAINS IN SPITE OF THE DOWNSLOPING. WON'T CHANGE CURRENT POPS VERY MUCH. WILL GO WITH SHORT TERM FORECASTER CONCERNING SNOW HIGHLIGHTS. CONCERNING TEMPERATURES...THE MODELS NOW SHOW FRIDAY TO BE A BIT WARMER...AND FRIDAY NIGHT...LESS CLOUDY...AND A BIT COLDER. A DECENT FREEZE IS LIKELY ACROSS ALL THE CWA FRIDAY OVERNIGHT/ SATURDAY MORNING. NO HIGHLIGHTS FOR THAT YET. AFTER ALL..IT IS RIGHT AROUND NOW WHEN OUT NORMAL FIRST FROST OCCURS. FRIDAY'S HIGHS ARE SOME 12-18 DEGREES C COLDER THAN TODAY'S EXPECTED HIGHS. SATURDAY'S HIGHS WARM UP 4-8 C OVER FRIDAY'S. FOR THE LATER DAYS ..SUNDAY THROUGH WEDNESDAY...MODELS SHOW AN UPPER RIDGE TO MOVE SLOWLY EASTWARD THROUGH THE PERIOD. THE FLOW ALOFT FOR THE CWA WILL BE NORTHWESTERLY...BUT FAIRY WEAK SUNDAY INTO EARLY TUESDAY. LATER TUESDAY AND WEDNESDAY...THE FLOW ALOFT WILL BECOME SOUTHWESTERLY WITH THE NEXT UPPER TROUGH/CLOSED LOW OVER OR NEAR THE GREAT BASIN BY WEDNESDAY. THE ECMWF SOLUTION GIVES OUR CWA BETTER CHANCES OF PRECIPITATION COMPARED TO THE GFS. WE'LL SEE. BOTH MODELS KEEP IT PRETTY DRY HERE...AT LEAST WELL INTO WEDNESDAY. AVIATION...THERE ARE SOME DIFFERENCES BETWEEN THE RAP AND HRRR AS FAR AS WHERE A SFC LOW WILL BE LOCATED EARLY THIS AFTN. THE HRRR KEEPS IT SOUTH OF DIA WITH WINDS GENERALLY ENE THIS AFTN WHILE THE RAP HAS IT FURTHER NORTH WITH WINDS MORE ESE. FOR NOW WILL GO WITH THE HRRR. OVERALL AIRMASS IS CAPPED THIS AFTN SO TSTM THREAT LOOKS LOW. FOR TONIGHT SHOWERS WILL INCREASE ESPECIALLY AFTER MIDNIGHT WITH CEILINGS BECOMING MVFR. AT THIS TIME IT LOOKS LIKE ANY CHANGE OVER TO SNOW WOULD OCCUR AFTER 12Z ON FRI. HYDROLOGY...RAIN TONIGHT MAY LEAD TO ACCUMULATIONS OF ONE HALF INCH TO ONE INCH IN THE NORTHERN FOOTHILLS BY 12Z FRIDAY. SOME OF THIS RAIN WILL FALL AS SNOW AFTER MIDNIGHT. SOME MINOR RISES MAY OCCUR ON SOME OF THE STREAMS. && .BOU WATCHES/WARNINGS/ADVISORIES... FREEZE WATCH FROM FRIDAY EVENING THROUGH SATURDAY MORNING FOR COZ038>051. HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR COZ042-044-046>051. WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON FOR COZ035. WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT FRIDAY FOR COZ031-033. && SHORT TERM...BARJENBRUCH LONG TERM....RJK AVIATION...BARJENBRUCH
Hazardous weather outlook, Oct 3, 11:14 AM MDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1114 AM MDT THU OCT 3 2013 COZ030>051-041715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1114 AM MDT THU OCT 3 2013 ...WINTER STORM WARNING TONIGHT THROUGH FRIDAY AFTERNOON FOR THE NORTHERN MOUNTAINS... ...WINTER STORM WATCH LATE TONIGHT THROUGH FRIDAY AFTERNOON FOR THE NORTHERN FRONT RANGE FOOTHILLS... ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR THE NORTHEAST PLAINS... ...FREEZE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING FOR THE URBAN CORRIDOR AND NORTHEAST PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL MOVE INTO NORTHWEST COLORADO BY LATE TONIGHT. AS THIS SYSTEM GETS CLOSER SNOW WILL INCREASE IN THE NORTHERN MOUNTAINS TONIGHT AND WILL BE HEAVY AT TIMES. AT LOWER ELEVATIONS RAIN SHOWERS WILL INCREASE TONIGHT MAINLY FROM DENVER NORTH TO THE WYOMING BORDER AND IN THE NORTHERN FOOTHILLS. THE RAIN WILL CHANGE TO SNOW IN THE NORTHERN FOOTHILLS AFTER MIDNIGHT. SOME SNOW MAY MIX IN WITH THE RAIN TOWARDS SUNRISE OVER NORTHERN AREAS OF THE FRONT RANGE URBAN CORRIDOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE STORM SYSTEM WILL CONTINUE TO MOVE EASTWARD ACROSS THE FORECAST AREA FRIDAY INTO FRIDAY EVENING...WITH SNOW IN THE HIGH COUNTRY. TOTAL SNOWFALL AMOUNTS IN THE MOUNTAINS NORTH OF INTERSTATE 70 FROM 6 TO 12 INCHES WILL BE POSSIBLE...WITH LOCALLY HIGHER AMOUNTS. IN THE FOOTHILLS OF LARIMER COUNTY...5 TO 10 INCHES OF SNOW WILL BE POSSIBLE THROUGH FRIDAY EVENING. LESSER AMOUNTS ARE EXPECTED IN THE HIGH VALLEYS AND MOUNTAINS AND FOOTHILLS SOUTHWARD TOWARD I-70. OVER NORTHEAST COLORADO THERE WILL BE A GOOD CHANCE OF RAIN... MIXED WITH SNOW AT TIMES...THROUGH THE DAY FRIDAY. STRONG AND GUSTY NORTH TO NORTHWEST WINDS WILL DEVELOP ON FRIDAY AND CONTINUE INTO SATURDAY OVER THE PLAINS. THE WIND WILL BE STRONGEST FRIDAY AFTERNOON ESPECIALLY TOWARDS THE NEBRASKA AND KANSAS BORDERS... WITH GUSTS IN EXCESS OF 60 MPH POSSIBLE. THE SYSTEM WILL EXIT THE REGION FRIDAY NIGHT. CLEARING SKIES WILL LEAD TO FREEZING TEMPERATURES OVER THE URBAN CORRIDOR AND NORTHEAST PLAINS FRIDAY NIGHT THROUGH SATURDAY MORNING. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BRING DRIER AND WARMER CONDITIONS TO THE OUTLOOK AREA FOR THE REST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BARJENBRUCH/COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 3:54 AM MDT | Winter Storm Warning | BOU | Boulder, Grand, Jackson, Larimer | 38 hr |
| Oct 3, 10:27 AM MDT | Freeze Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 10 more | 20 hr |
| Oct 3, 10:27 AM MDT | High Wind Watch | BOU | Elbert, Lincoln, Logan, Morgan, Phillips, Sedgwick and 2 more | 5 hr |
| Oct 3, 2:57 PM MDT | High Wind Warning | BOU | Elbert, Lincoln, Logan, Morgan, Phillips, Sedgwick and 2 more | 29 hr |
Nearby
Winter Weather Advisories in Colorado, 2013Every winter weather advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.